New York, 2003

Flood and Heavy Rain in New York, September 27 to 28, 2003

September 27 to 28, 2003 · NWS OKX · 4 events in 3 counties and zones

3 heavy rain, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 27, 10:35 PM EST, 25 minutes earlier.

Area forecast discussion, Sep 27, 10:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1135 PM EDT SAT SEP 27 2003

.UPDATE...WILL BE ISSUING A FLOOD WATCH FOR ORANGE...ROCKLAND...
BERGEN AND PASSAIC COUNTIES THROUGH SUNDAY 2000 UTC.  RAIN CONTINUES
TO TRAIN ACROSS THOSE AREAS FROM TIME TO TIME.  RADAR ESTIMATES
ARENT ALL THAT HIGH...BUT SOME AREAS NOW OVER 1-2 AND WITH
UPSTREAM RAINFALL YET TO COME OVERNIGHT AND INTO SUN...POTENTIAL
EXISTS FOR SOME PROBLEMS...ESPECIALLY SUNDAY.  DESPITE WEAKENING
TRENDS PAST COUPLE OF HOURS OF UPSTREAM CONVECTION...WE FEEL THAT
THREAT IS ENOUGH TO WARRANT WATCH.

SR/DW

... 925 PM DISCUSSION ...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE IN A CONVERGENT SE
LOW-LEVEL FLOW ACROSS NORTHERN NEW JERSEY INTO THE LOWER HUDSON
VALLEY. SOME OF THIS ACTIVITY MAY DISSIPATE OVER THE NEXT FEW HOURS
AS SOME DECOUPLING OF THE LOW-LEVEL FLOW TAKES PLACE AND THE
GRADIENT SLACKENS AHEAD OF THE FRONT OVER CENTRAL PA.

ADJUSTED TIMING OF PRECIP TO OCCUR LATER ACROSS THE EASTER ZONES AND
ALSO BUMPED UP TEMPS A CAT BASED ON ONGOING TRENDS.
&&

.MARINE...SEAS 4 TO 5 FT AT BUOYS 44025 AND 44017...RESPECTIVELY. SE
SWELLS FROM HURRICANE JUAN WILL CONTINUE TO GENERATE SMALL CRAFT
CONDITIONS FOR THE OCEAN.
&&

.AVIATION...CEILINGS ARE ALL OVER THE PLACE AS CAN BE EXPECTED IN
THE WARM SECTOR AT THIS TIME OF YEAR.  WHILE HIGH DEW POINT AIR IS
ADVECTING NORTHWARD ACROSS THE COASTAL WATERS...THE WATERS ARE STILL
VERY WARM...PERHAPS DELAYING THE ONSET OF THE LOW-LEVEL STRATUS AT
SOME LOCATIONS. DO EXPECT MOST LOCATIONS TO HAVE IFR CEILINGS WITH
THE NEXT FEW HOURS. RAINS WILL SPREAD WESTWARD THROUGH THE
NIGHT...REACHING EASTERN LONG ISLAND AND SE CT BETWEEN 10 AND 12Z.
&&

...PREVIOUS DISCUSSION FROM 340 PM...

.DISCUSSION...
HAVE SCATTERED SHOWERS AND THUNDERSTORMS JUST CLIPPING WESTERN
PORTION OF AREA. ACTIVITY MOVING NORTHWARD LIKE THIS MORNINGS
ACTIVITY DID ACROSS NE NEW JERSEY AND THE LOWER HUDSON VALLEY OF NY.
WILL HAVE CHANCE OF SCATTERED STORMS AHEAD OF MAIN FRONT THE REST OF
THIS AFTERNOON AND THROUGH THIS EVENING. HAVE TO WHAT RAINFALL
AMOUNTS AND RATES.

THE COLD FRONT BEARS DOWN ON FORECAST AREA LATE TONIGHT AND
GRADUALLY MOVES THROUGH ON SUNDAY. BULK OF RAIN SHOULD FALL ACROSS
AREA FROM 12Z TO 18Z...BUT THREAT CONTINUE INTO EVENING AS FRONT
SLOW TO EXIT. SPC HAS AREA IN SLIGHT RISK FOR SEVERE WEATHER.
MARGINAL INSTABILITY WILL LIMIT OVERALL SEVERE POTENTIAL...THOUGH
THE STRENGTH OF LARGE SCALE ASCENT/DEEP LAYER SHEAR MAY SUPPORT
ISOLATED DAMAGING WIND GUSTS. PLUS LOW LEVEL SHEAR INDICATES AN
ISOLATED TORNADO POTENTIAL.

UPPER TROUGH TO SWING THROUGH ON MONDAY...SHOWERS SHOULD REMAIN TO
OUR NORTH...THEN HIGH PRESSURE BUILDS IN. LOW MOVES ACROSS GREAT
LAKES AND WE HAVE THREAT SHOWERS WEDNESDAY WITH COLD FRONT.
&&

.HYDROLOGY...BAND OF SHOWERS AND THUNDERSTORMS DUMP SOME DECENT RAIN
THIS MORNING. A BAND OF 1 TO 2 INCHES FELL FROM BERGEN COUNTY NORTH
ACROSS ROCKLAND THEN ALONG THE ORANGE AND PUTNAM BORDER.  USED A
BLEND OF THE ETA AND GFS IN GRIDS. WILL GET HEAVY RAINS IN THIS
TROPICAL AIRMASS BUT GUIDANCE INDICATES WE CAN HANDLE IT. SO NO
FLOOD WATCH. HOWEVER...WILL HAVE HAVE SOME URBAN NUISANCE FLOODING
WITH HEAVY RAINS.
&&

.MARINE...WILL BRING UP AN SCA FOR ROUGH OCEAN SEAS LATER
TNGT...MAINLY SWELLS. WAVEWATCH INDICATES THE SCA MAY NEED TO BE
CONTINUED THRU MON. LOCAL BUOYS ARE SLOWLY INCREASING.
OTHERWISE...WINDS EXPECTED TO REMAIN BELOW SCA CRIT FOR THE NEXT 5
DAYS.
&&

.AVIATION...
AN AREA OF SHOWERS AND TRW ARE LOCATED TO THE W OF NYC AT THIS TIME
WITH JUST SOME SCTRD RW- IN THE NYC AREA. A WEAK TROUGH WILL KEEP A
THREAT OF RW- AND PSBL TRW IN THE FORECAST THRU EARLY TNGT. WE
SHOULD THEN HAVE A REDUCED CHC OF RW OVERNIGHT BEFORE THE COLD FRONT
APCHS FROM THE W SUN MORN BRINGING A GREATER CHC OF RW/TRW. THERE
MAY BE ENUF OF A SE FLOW TONIGHT TO KEEP VIS ABOVE LIFR TNGT IN MOST
SPOTS. CIGS SHOULD DROP TO IFR TNGT.
&&

...END OF PREVIOUS DISCUSSION...

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...FLOOD WATCH THROUGH SUN 4PM...NJZ002>004.
NY...FLOOD WATCH THROUGH SUN 4PM...NYZ067>069.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ355-350-353.
Hazardous weather outlook, Sep 27, 3:57 AM EST, 19 hours 3 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-280945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
500 AM EDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL APPROACH THE REGION TONIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THIS FRONT LATER TONIGHT THROUGH
SUNDAY AFTERNOON. WITH PLENTY OF TROPICAL MOISTURE AVAILABLE WITH
THIS SYSTEM...AND CONSIDERABLE DYNAMICAL SUPPORT...THE STORM
PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE
WEATHER ON SUNDAY. THIS MEANS THAT IF THUNDERSTORMS CAN BECOME
ORGANIZED AHEAD OF THE FRONT...SOME OF THEM COULD PRODUCE DAMAGING
WINDS AND ISOLATED TORNADOES.

RAIN MAY BE HEAVY AT TIMES WITH THE SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY...WITH AN AVERAGE OF AN INCH EXPECTED. UP
TO TWO INCHES WILL BE POSSIBLE IN SOME SPOTS...ESPECIALLY IN
THUNDERSTORMS. PONDING OF WATER ON AREA ROADWAYS IS EXPECTED...AND
LOW LYING AND POOR DRAINAGE AREAS MAY SEE MINOR FLOODING PROBLEMS.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE OCEAN WATERS
TONIGHT THROUGH MONDAY FOR ROUGH SEAS. THESE SEAS WILL GENERALLY
OCCUR IN A SOUTHEAST SWELL CREATED BY HURRICANE JUAN.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Rockland

When
September 27, 11:00 PM EST to September 28, 12:30 AM EST
Where
Rockland County, Spring Vly
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Periods of heavy rain resulted in the Pascack Brook overflowing its' banks around midnight and basement flooding in Stony Point around 1 am EDT on the 28th. At least 3 feet of water collected in a basement, which resulted in $25 thousand dollars in property damage.

Flood, Rockland

When
September 28, 2:30 AM EST to 9:30 PM EST
Where
Rockland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Periods of heavy rain resulted in the Mahwah River rising slightly above its' flood stage of 4.0 feet from around 3:30 am until approximately 10:30 pm on September 28th. The river crested at 5.33 feet, 1.33 feet above flood stage around 5:45 am.A spotter in Rockland County reported 3.60 inches of rain from Saturday September 27th through 7:45 am EDT Sunday, September 28th.

Heavy Rain, Westchester

When
September 28, 3:00 AM EST to 3:00 PM EST
Where
Westchester County, Bronxville
Reported by
NEWSPAPER
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Periods of heavy rain resulted in small rivers overflowing their banks onto adjacent roads, which resulted in road closures.In Westchester County, the Bronx River overflowed its' banks onto sections of the Bronx River Parkway. A section of the parkway that runs under Palmer Road on the Yonkers Bronxville Border was submerged to the roadway guard rail. Westchester County police reported that sections of the Bronx River Parkway, including the Main Street Exit in White Plains (both north and south bound) were closed. Flooding also occurred near Palmer Road and the Scout Field Area near Midland Ave. The Saw Mill River Parkway at Manville Road in Pleasantville was also closed.

Heavy Rain, Putnam

When
September 28, 7:00 AM EST to 3:00 PM EST
Where
Putnam County, Brewster
Reported by
NEWSPAPER
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Periods of heavy rain resulted in flooding of low lying and poor drainage areas. The Putnam County Sheriff's Office reported the closure of Mill Road in Philipstown.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336324, 5371168, 5336322, 5336323.